Saturday, June 29, 2013

Medicating Grief

The poem I offer today was not written to recent experience. However, my recent experience fits very well. I have gone blind, I hope temporarily, in my left eye.

I only have peripheral sight to the far left and below. The rest is a blob of dark gray in light or bright gray in dark with tiny light colored flashes at the edges of the blob. Before the docs injected medicine into the vitreal fluid of my eye my peripheral vision was mostly clear but now there are obstructing filaments.

This event is relatively common, caused by the medicine I take to prevent clotting, an anticoagulant called Warfarin or Coumadin. I was not over medicated according to deliberate planning and now I have to back away from optimum stroke prevention in order to attempt protecting against another subretinal bleed. This is apparently a "blood blister" that has lifted the retina out of its effective position.

The eye specialists claim it has already happened once in this same left eye but caused damage that was not in line of sight, so I didn't know. The broken capillary is apparently mostly a normal event in all of us but in my case, there is not enough clotting to stop the bleeding. Other people not on anticoagulants will have clotting far below any damage level of bleeding. This is one risk in using Warfarin (Coumadin). No one can predict what happens to people in the individual experience but this consequence is among those why a certain blood level is monitored and kept in users, considered a safe low level. If you go too low, then stroke risk increases for people like me with two heart events, constant atrial fibrillation and a past pulmonary embolism. If you get the Warfarin level too high then you have bleeding problems.

Here is what one site offers on this situation:
Submacular hemorrhage is a serious problem that can cause devastating visual loss. It can occur due to choroidal neovascularization (CNV), retinal arterial macroaneurysms, and trauma. It is more common in patients on anticoagulants, particularly those on warfarin and clopidogrel. There is no formal consensus on the management of submacular hemorrhage, as it very difficult to perform clinical trials in this area.

I have no idea as yet what if any treatment beyond medicine injections will be offered me. The medicine seems to be about keeping the damage from getting worse and hoping the normal healing course over a month or so will give me sight back.

Medicating Grief

Your ghost came at me
from the grave, filling my eye
with white grit, powders
designed to blunt me,
to grind my mountains to dust
like the bitter white
chalk you put in me.

All I've done is sit and rock
and hold my broken

August 8, 2010 11:01 AM

I modified this poem today by changing two words. Doing that makes the poem seem a prophetic moment ocurred nearly three years ago. The image that follows is not my eye but is surely typical of what has happened to me.

No comments:

Post a Comment

The chicken crossed the road. That's poultry in motion.

Get Your Own Visitor Map!